Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Goodland, KS

May 11, 2023Dundy County, Nebraska; Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at May 11, 2023, 2:48 PM MDT for Dundy County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2023, 2:48 PM MDT (20:48 UTC)
Expired
May 11, 2023, 8:45 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:50 PM MDTFLASH FLOODBenkelman, NEVIDEO OF WATER RUNNING DOWN THE ROAD ABOUT 6 TO 12 INCHES DEEP.
May 11, 3:05 PM MDTFLASH FLOOD11 N Bird City, KSSOCIAL MEDIA REPORT WITH PICTURES OF A COUNTY ROAD WASHED AWAY AT POINTS AND WITH AROUND 6 TO 12 INCHES OF WATER ON ROAD IN A LOW SPOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS53 KGLD 112048
FFWGLD
KSC023-153-NEC057-120245-
/O.NEW.KGLD.FF.W.0005.230511T2048Z-230512T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
348 PM CDT Thu May 11 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Cheyenne County in northwestern Kansas...
  Western Rawlins County in northwestern Kansas...
  Southeastern Dundy County in southwestern Nebraska...

* Until 945 PM CDT /845 PM MDT/.

* At 348 PM CDT /248 PM MDT/, local law enforcement reported 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts of 
  1 to 3 inches are possible in the warned area. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Benkelman, Bird City, McDonald, Beardsley and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4009 10172 4012 10157 4014 10139 4003 10132
      4000 10132 4000 10131 3957 10106 3957 10151

FLASH FLOOD...OBSERVED

$$

KMK
2 follow-up statements
919 
WGUS73 KGLD 120010
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
710 PM CDT Thu May 11 2023

KSC023-153-NEC057-120245-
/O.CON.KGLD.FF.W.0005.000000T0000Z-230512T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Dundy NE-
710 PM CDT Thu May 11 2023 /610 PM MDT Thu May 11 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT/845 PM 
MDT/ THIS EVENING FOR EASTERN CHEYENNE, WESTERN RAWLINS AND 
SOUTHEASTERN DUNDY COUNTIES...

At 710 PM CDT /610 PM MDT/, local law enforcement reported 
thunderstorms producing heavy rain across the warned area. Between 1 
and 5 inches of rain have fallen. Additional rainfall amounts of 1 
to 3 inches are possible in the warned area. Flash flooding is 
already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Benkelman, Bird City, McDonald, Beardsley and Max.

At 4:46 PM MDT / 5:46 PM CDT, Dundy County Emergency Management 
reported many rural roads within Dundy County are impassible due to 
flood waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4009 10172 4012 10157 4014 10139 4003 10132
      4000 10132 4000 10131 3957 10106 3957 10151

FLASH FLOOD...OBSERVED

$$

MRC
688 
WGUS73 KGLD 120244
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
944 PM CDT Thu May 11 2023

KSC023-153-NEC057-120254-
/O.EXP.KGLD.FF.W.0005.000000T0000Z-230512T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Dundy NE-
944 PM CDT Thu May 11 2023 /844 PM MDT Thu May 11 2023/

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT/845 PM MDT/ THIS 
EVENING FOR EASTERN CHEYENNE, WESTERN RAWLINS AND SOUTHEASTERN DUNDY 
COUNTIES...

As the heavy rain has ended, flash flooding is no longer expected to 
pose a threat at this time. Please continue to heed remaining road 
closures as flood waters may not have receded in some locations.

A Flood Watch remains in effect until 700 AM CDT Friday/600 AM MDT 
Friday for portions of Colorado, Kansas and southwest Nebraska.

LAT...LON 4009 10172 4012 10157 4014 10139 4003 10132
      4000 10132 4000 10131 3957 10106 3957 10151

$$

MRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:11 PM MDT, 37 minutes earlier.

Area forecast discussion, May 11, 2:11 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
211 PM MDT Thu May 11 2023

.SHORT TERM...(This evening through Friday)
Issued at 210 PM MDT Thu May 11 2023

Latest upper air analysis shows a closed low over Southeast CO.
Ahead of the closed low was a corridor of rainfall.  The corridor
was moving northeast while the storms themselves were moving
northwest.  The environment is becoming very favorable for tornadoes
to form.  However the environment is too stable for large hail or
damaging winds to form.  The tornado threat will increase through
the afternoon as storms form over the eastern part of the forecast
area.

Early this evening another round of rainfall will move in from the
southwest ahead of the closed low.  Depending on where these storms
are located with respect to the storm relative helicity will depend
on whether they will continue to have a threat for tornadoes.  The
current HREF data shows the better SRH is ahead of the rain
activity.  If this holds, the threat for tornadoes should be lower
with this round in the evening.

More rainfall may move through overnight as the closed low moves
through.  Since this round will be so close to the center of the
closed low, tornado development cannot be ruled out.  This round
should be out of the forecast area by sunrise Friday.

Friday the closed low will move north of the forecast area.  As it
departs there may be some rain activity wrapping around the back of
the closed low over the north part of the forecast area.  Since
models are usually too fast with the speed of closed lows, wouldn't
be surprised if rainfall chances linger around longer tomorrow than
currently forecast.

Friday night there may be a chance for rain over the far northern
part of the forecast area as the closed low departs.

.LONG TERM...(Saturday through Thursday)
Issued at 210 PM MDT Thu May 11 2023

This part of the forecast continues to be rather blan.  The upper
level pattern has no discernible features aside from the two
ridges over the Pacific Northwest and the Southeast. Because of
this weak upper level pattern, have low confidence in the chances
for rainfall that are forecast. The GEFS and ECMWF both have
rather low chances for rainfall too, which makes sense given the
weak upper level flow. Both of these ensembles actually have the
better chances for rainfall south of the forecast area.

Temperatures will gradually warm through the period as the ridge to
the west slowly builds onto the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu May 11 2023

IFR to VFR conditions forecast for the TAFs. The lowest conditions
this afternoon through the evening are expected to be under the
corridor of rainfall occurring. This corridor will move northeast
through the forecast area today and this evening. Visibility could
fall to a couple miles in the moderate rainfall for short periods
of time.

Another round of rainfall will move through both sites this
evening. These storms could become more intense than the storms
currently ongoing.

Behind the storm activity clouds will fall to IFR levels
overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029.

CO...Flood Watch through late tonight for COZ090>092.

NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...JTL
Hazardous weather outlook, May 11, 11:30 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Thu May 11 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

The entire area is in a slight to enhanced risk for severe
thunderstorms today and into this evening. All modes of hazards will
be possible, including large hail, damaging winds and a few
tornadoes. A tornado watch is in effect for the entire Tri-State Area
through the afternoon. Flash flooding from heavy rainfall will also
be possible, particularly in areas that received heavy rainfall
yesterday. A flood watch is in effect for all counties except for
Greeley and Wichita counties through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 11, 1:36 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLOOD            7 N WESKAN              38.96N 101.96W
05/11/2023                   WALLACE            KS   911 CALL CENTER

            REPORT OF A SMALL BARN DAMAGED DUE TO
            FLOODING. RAINFALL AMOUNT UNKNOWN AT THIS
            TIME.

&&

KMK
Local storm report, May 11, 1:52 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             8 S WALLACE             38.80N 101.59W
05/10/2023  M1.00 INCH       WALLACE            KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT WITH PICTURE OF
            HAIL RANGING FROM PEA TO QUARTERS. TIME
            ESTIMATED BY RADAR.

&&

KAK
Local storm report, May 11, 2:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     TORNADO          4 ESE HALE              39.61N 102.06W
05/11/2023                   YUMA               CO   OFFICIAL NWS OBS

            POTENTIAL TDS NOTED ON RADAR BEGINNING AT
            1759Z AND ENDING AT 1803Z.

&&

KAK
Local storm report, May 11, 2:21 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          8 NE THE MONUMENT ROCKS 38.84N 100.65W
05/11/2023                   GOVE               KS   TRAINED SPOTTER

            SPOTTER REPORTED BRIEF SPIN UP TORNADO. NOT
            ONGOING AS OF CALL AT 2012Z.

&&

KAK
Local storm report, May 11, 2:24 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TORNADO          12 N MAX                40.29N 101.41W
05/11/2023                   DUNDY              NE   TRAINED SPOTTER

            SOCIAL MEDIA REPORT OF POSSIBLE TORNADO
            (RAIN WRAPPED) IN NORTHERN DUNDY COUNTY.
            SPOT ESTIMATED BY RADAR.

&&

KAK
Local storm report, May 11, 2:45 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     1 S CAMPUS              39.11N 100.74W
05/11/2023  M65 MPH          GOVE               KS   NWS EMPLOYEE

            OFF DUTY EMPLOYEE REPORTED 60 TO 65 MPH WIND
            GUSTS AND PEA TO HALF INCH HAIL.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:31 PM MDTFlood WatchGLDDundy, Hitchcock, Red Willow39 hr
May 10, 11:52 PM MDTRiver Flood AdvisoryGLDDundy, Hitchcock8 hr
May 11, 1:05 PM MDTSpecial Weather StatementGLDDundy25 min
May 11, 1:22 PM MDTTornado WarningGLDDundy, Hitchcock23 min
May 11, 1:23 PM MDTTornado WarningGLDDundy22 min
May 11, 3:15 PM MDTTornado WarningGLDDundy, Hitchcock15 min
May 11, 4:22 PM MDTTornado Warning Tornado observedGLDHitchcock, Red Willow14 min
May 10, 6:03 PM MDTSpecial Weather StatementGLDSheridan27 min
May 10, 6:22 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas53 min
May 10, 6:44 PM MDTTornado WarningGLDGraham, Sheridan46 min
May 10, 7:11 PM MDTAreal Flood WarningGLDGove, Logan, Sherman, Thomas13 hr
May 10, 7:15 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
May 10, 7:39 PM MDTFlash Flood Warning Considerable damage threatGLDSheridan66 min
May 10, 8:13 PM MDTAreal Flood WarningGLDDecatur, Sheridan12 hr
May 10, 8:58 PM MDTSpecial Weather StatementGLDNorton32 min
May 10, 9:11 PM MDTSpecial Weather StatementGLDSherman, Wallace49 min
May 10, 9:59 PM MDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace46 min
May 10, 10:45 PM MDTSpecial Weather StatementGLDThomas45 min
May 10, 11:57 PM MDTRiver Flood AdvisoryGLDDecatur8 hr
May 11, 8:21 AM MDTAreal Flood WarningGLDDecatur, Sheridan, Thomas12 hr
May 11, 11:02 AM MDTSpecial Weather StatementGLDSherman13 min
May 11, 11:46 AM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman44 min
May 11, 11:56 AM MDTTornado WarningGLDCheyenne, Sherman16 min
May 11, 12:29 PM MDTSpecial Weather StatementGLDCheyenne16 min
May 11, 12:35 PM MDTTornado WarningGLDCheyenne, Rawlins25 min
May 11, 12:38 PM MDTTornado WarningGLDCheyenne22 min
May 11, 12:59 PM MDTTornado WarningGLDRawlins31 min
May 11, 1:02 PM MDTSpecial Weather StatementGLDSherman13 min
May 11, 1:32 PM MDTSpecial Weather StatementGLDThomas13 min
May 11, 1:55 PM MDTTornado WarningGLDSherman20 min
May 11, 1:58 PM MDTFlash Flood WarningGLDCheyenne, Sherman, Wallace6 hr
May 11, 2:15 PM MDTTornado WarningGLDRawlins, Thomas30 min
May 11, 2:26 PM MDTTornado WarningGLDGove19 min
May 11, 2:43 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan, Sheridan, Thomas34 min
May 11, 2:56 PM MDTTornado WarningGLDRawlins19 min
May 11, 3:01 PM MDTTornado WarningGLDThomas14 min
May 11, 3:13 PM MDTTornado WarningGLDRawlins17 min
May 11, 4:41 PM MDTTornado WarningGLDWallace19 min
May 11, 4:51 PM MDTTornado WarningGLDLogan, Wallace28 min
May 11, 4:57 PM MDTTornado Warning Tornado observedGLDWallace21 min
May 11, 5:04 PM MDTTornado WarningGLDWallace26 min
May 11, 5:09 PM MDTTornado WarningGLDNorton8 min
May 11, 5:20 PM MDTTornado WarningGLDSherman, Wallace40 min
May 11, 5:28 PM MDTTornado WarningGLDLogan, Sherman, Thomas, Wallace47 min
May 11, 5:37 PM MDTTornado WarningGLDSherman23 min
May 11, 5:41 PM MDTTornado Warning Tornado observedGLDSherman21 min
May 11, 5:41 PM MDTTornado Warning Tornado observedGLDSherman19 min

Nearby

Flash Flood Warnings in Kansas, 2023Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.